Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 13, NWS Flagstaff, AZ

July 16, 2022Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 16, 2022, 3:20 PM MST for Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2022, 3:20 PM MST (22:20 UTC)
Expired
Jul 16, 2022, 3:45 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 112 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
2728 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS55 KFGZ 162220
SVRFGZ
AZC025-162245-
/O.NEW.KFGZ.SV.W.0013.220716T2220Z-220716T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
320 PM MST Sat Jul 16 2022

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Yavapai County in west central Arizona...

* Until 345 PM MST.

* At 319 PM MST, a severe thunderstorm was located just north of 
  Crown King and is moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3440 11237 3432 11221 3423 11231 3418 11245
      3428 11255
TIME...MOT...LOC 2219Z 050DEG 11KT 3430 11238 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
226 
WWUS55 KFGZ 162244
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
344 PM MST Sat Jul 16 2022

AZC025-162251-
/O.EXP.KFGZ.SV.W.0013.000000T0000Z-220716T2245Z/
Yavapai-
344 PM MST Sat Jul 16 2022

...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
345 PM MST...
                
The thunderstorm north of Crown King, prompted the warning, has 
weakened below severe limits. Therefore, the warning will be allowed 
to expire.

Very heavy rain and small hail are likely still occurring with this 
storm.

LAT...LON 3440 11237 3432 11221 3423 11231 3418 11245
      3428 11255
TIME...MOT...LOC 2241Z 050DEG 11KT 3427 11243 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:35 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 9:35 AM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
935 AM MST Sat Jul 16 2022

.SYNOPSIS...Monsoon moisture will remain in place for the
foreseeable future. Expect showers and thunderstorms to develop
each day, with lightning and heavy rain being the primary threats.
Warmer than average temperatures are expected this weekend and
lasting into next week.

&&

.DISCUSSION...12Z sounding have dried out a fair amount from Friday
and we now sit around the 70th percentile. Modest instability still
exists, but the moisture profile will limit the coverage of heavy
rainers. Storm motion is near zero, so slow-moving storms, with
motion governed primarily by outflows, will be the rule today.

A much sunnier start will mean an earlier start and there is
potential for higher terrain storms to consolidate over Yavapai
County late this afternoon and evening. Current PoP scheme does not
quite cover this possibility, we will watch how the afternoon
develops and PoPs for Yavpai County could be raised.

Moisture values rise on Sunday, leading to an modest uptick in
activity, but not a major outbreak. After that, the ridge position
over the next several days will suppress convection a bit, along
with raising high temperatures. An Excessive Heat Warning has been
issued for the lower elevations of the Grand Canyon and this looks
good.

No short term updates needed this morning.

&&

.AVIATION...For the 18Z TAF package...Mainly VFR conditions are
expected for the TAF period, outside of thunderstorms. Areas MVFR
possible from 18Z-03Z, due to SHRA/TSRA and ISOLD +TSRA. Sfc winds
generally light, aside from thunderstorm activity. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms are expected
Saturday and Sunday. The best coverage will be along, south and west
of the Mogollon Rim. Gusty winds and locally heavy rainfall will be
possible.

Monday through Wednesday...Continued chances for daily showers and
thunderstorms remain. Outside of thunderstorms, temperatures will be
warm, with generally light winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Peterson
FIRE WEATHER...ET/Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 16, 2:22 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Sat Jul 16 2022

AZZ018-162145-
Northern Gila County-
222 PM MST Sat Jul 16 2022

...A strong thunderstorm will impact portions of Gila County
near Young southeast of Payson through 245 PM MST...

At 220 PM MST, Doppler radar was tracking a strong thunderstorm near
Young, or 21 miles southwest of Forest Lakes, moving southwest at 10
mph.

HAZARD...Winds up to 40 mph, up to half inch hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Young.

This includes State Route 288 between mile markers 291 and 309.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3416 11101 3407 11081 3388 11088 3407 11123
TIME...MOT...LOC 2120Z 035DEG 9KT 3407 11099

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:38 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 15, 5:42 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 15, 6:02 PM MSTSpecial Weather StatementFGZYavapai28 min
Jul 15, 6:19 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 16, 3:11 AM MSTExcessive Heat WarningFGZCoconino, Yavapai8 days
Jul 16, 2:22 PM MSTSpecial Weather StatementFGZGila23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.